Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS El Paso, TX

August 3, 2019Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 3, 2019, 3:14 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 3:14 PM MDT (21:14 UTC)
Expired
Aug 3, 2019, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 162 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WGUS54 KEPZ 032114
FFWEPZ
NMC017-040015-
/O.NEW.KEPZ.FF.W.0005.190803T2114Z-190804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
314 PM MDT Sat Aug 3 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Eastern Grant County in southwestern New Mexico...

* Until 615 PM MDT.

* At 313 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen over the last hour, with rainfall continuing over 
  the town of Hurley. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Hurley...
  and North Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3275 10809 3271 10804 3260 10815 3259 10818
      3273 10818

$$

DENNHARDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:11 AM MDT, 11 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 4:11 AM MDT, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
411 AM MDT Sat Aug 3 2019

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas this weekend and most of next week. As a result
thunderstorms will be affecting much of the region over the next
seven days. A few storms may produce heavy rainfalls with possible
flash flooding. Temperatures will remain seasonably warm under
partly to mostly cloudy skies.

&&

.DISCUSSION...
A weak dissipating cold front will be moving southward through
southern New Mexico and west Texas early this morning with the
flow behind the boundary sustaining transport of moist air into
the region. Surface dewpoints will remain from the lower 50s to
lower 60s through the weekend supporting above normal precipitable
water amounts around 1.1 to 1.3 inches today and 1.2 to 1.5
inches Sunday. Afternoon CAPE's will be around 1000 J/kg
indicating risk of deep convection this weekend.

Large scale dynamics look unfavorable as high pressure aloft will
be centered over central New Mexico this afternoon and along the
southern New Mexico-Arizona border on Sunday. Models hint at
possible weak waves embedded in the flow though some uncertainty
if or when these features materialize. But believe surface heating
and upslope flow will cause at least scattered storms to develop
mainly around high terrain early this afternoon with subsequent
outflow boundaries causing storms to become more widespread late
this afternoon and this evening. Slow storm movement and abundant
moisture means several storms may produce heavy rains with flash
flooding occurring over isolated areas.

For next week a surface trough will extend on a north to south
axis through the CWA during much of the Monday through Friday
period. A more westerly flow will occur west of the trough with
easterly winds to the east. In either case trajectories indicate
low level moisture from Baja and/or the Gulf of Mexico will flow
into the region sustaining surface dewpoints in the 50s and lower
60s and precipitable water around 1.1 to 1.5 inches. Trough will
also act as a weak convergence mechanism with associated shallow
lift. Meanwhile upper ridge will be located be aligned on a north
to south axis through Arizona Monday and Tuesday before drifting
to the east across New Mexico into the Texas panhandle Thursday
through Saturday. Models continue to hint at possible weak
embedded disturbances in the flow aloft. Overall scenario/pattern
should generate isolated to scattered convection lower elevations
with greater storm coverage mountains each day. Heavy rains will
remain the primary weather hazard.

&&

.AVIATION...valid 03/12z-04/12z.
Scattered areas of MVFR or IFR ceilings and visibility in showers
and thunderstorms mainly from 18z-06z. Otherwise skies SCT-
BKN050-080 with surface winds from 5-15KTS except for possible
gusts to 40KTS near thunderstorms.

&&

.FIRE WEATHER...
Moist unstable air will flow into southern New Mexico and west
Texas this weekend and most of next week. As a result
thunderstorms will be affecting much of the region over the next
seven days. A few storms may produce heavy rainfalls with possible
flash flooding. Temperatures will remain seasonably warm under
partly to mostly cloudy skies. The widespread wetting rains
should reduce the fire danger over the next seven days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                100  75  95  74 /  20  30  30  40
Sierra Blanca           95  69  90  67 /  20   0  30  20
Las Cruces              96  70  93  70 /  20  30  30  40
Alamogordo              98  70  94  69 /  30  30  40  40
Cloudcroft              73  53  71  53 /  60  40  60  40
Truth or Consequences   96  71  94  71 /  30  40  40  40
Silver City             89  65  87  64 /  50  40  60  40
Deming                  98  70  94  69 /  30  40  20  40
Lordsburg               96  70  94  71 /  30  30  30  30
West El Paso Metro     100  77  96  76 /  20  30  30  40
Dell City              100  72  95  71 /  20  20  40  20
Fort Hancock           104  76  99  75 /  20  10  20  20
Loma Linda              92  72  89  71 /  20  30  30  30
Fabens                 100  75  94  75 /  20  30  20  40
Santa Teresa            98  73  94  72 /  20  30  30  40
White Sands HQ          98  74  94  74 /  30  30  40  40
Jornada Range           97  70  94  70 /  30  30  40  40
Hatch                   98  70  95  70 /  30  30  40  40
Columbus                98  74  95  74 /  20  40  20  40
Orogrande               97  71  94  71 /  30  30  40  40
Mayhill                 82  58  80  58 /  60  40  60  40
Mescalero               83  57  81  56 /  60  40  60  40
Timberon                80  56  78  56 /  60  40  60  40
Winston                 87  58  85  59 /  60  40  60  40
Hillsboro               94  66  92  66 /  60  40  60  40
Spaceport               95  67  93  68 /  30  30  40  40
Lake Roberts            89  57  87  58 /  60  40  60  40
Hurley                  92  64  89  64 /  50  40  60  40
Cliff                   98  61  95  62 /  50  40  60  40
Mule Creek              92  66  90  66 /  50  40  50  30
Faywood                 91  67  89  66 /  50  40  60  40
Animas                  97  70  96  70 /  30  30  30  30
Hachita                 97  67  94  68 /  20  30  20  30
Antelope Wells          95  68  94  69 /  30  30  20  30
Cloverdale              89  67  89  67 /  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 3, 11:31 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1131 AM MDT Sat Aug 3 2019

NMZ401>417-TXZ418>424-041745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1131 AM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms will become widespread in the higher
terrain of the Sacramento Mountains and Gila Region this
afternoon. These storms will produce localized heavy rainfall with
the potential for spot flooding. Scattered thunderstorms will
shift into the lowland deserts late this afternoon and into the
evening hours, with areas near and west of the Rio Grande and the
Tularosa Basin most favored. Besides cloud to ground lightning,
localized heavy downpours will be the main threat, along with wind
gusts to 45 mph and isolated areas of blowing dust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
The subtropical ridge will shift, with monsoonal moisture mainly
focused west of the Rio Grande through much of next week. Parts of
Southwestern New Mexico and the Gila Region will continue to see
scattered to numerous daily thunderstorms, with scattered coverage
in the lowlands, while areas further to the east will be more
isolated. Localized heavy rainfall and localized flooding will
continue to be the primary threats with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotters should stay alert mainly for heavy rains and possible
flooding around areas of thunderstorms.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:16 PM MDTAreal Flood AdvisoryEPZOtero119 min
Aug 3, 4:04 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 3, 4:20 PM MDTSpecial Weather StatementEPZSierra40 min
Aug 3, 5:59 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.